Idaho, 2009Damaging Winds in Idaho, April 22, 2009
April 22, 2009 · NWS PIH · 8 events in 3 counties and zones
Several reports of severe thunderstorms reported throughout southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several reports of severe thunderstorms reported throughout southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 22, 12:51 PM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Apr 22, 12:51 PM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT WED APR 22 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY. THUNDERSTORMS JUST
DEVELOPING AT THIS HOUR WITH THREAT CONTINUING LATE TON. 500MB
FLOW TOPS OUT BELOW 50KT AND THUS DO NOT BELIEVE SEVERE WIND LEVEL
WILL BE REACHED. 500MB TROUGH LINGERS OVER THE GEM STATE TOMORROW
WITH EVEN MORE INSTABILITY AND STRONGER WIND OVER SOUTHEAST IDAHO.
EXPECT COLDER AFTERNOON HIGHS WITH THE INCREASED CLOUD COVER...BUT
TREND CONTINUES STRONGLY WITH ABUNDANT COLD AIR BEHIND THE FRONT
WHICH PASSES THROUGH THU NIGHT. AS SKIES CLEAR
SOMEWHAT...OVERNIGHT LOWS DROP STRONGLY WITH ALPINE BASIN LOWS IN
THE CENTRAL IDAHO MOUNTAINS BACK IN THE TEENS.
WIND WILL BE STRONG IN THE PREFRONT ZONE ON THU AND THU EVE.
TEMPERATURES ONLY LOOK COLD LONG ENOUGH IN ZONE 19 FOR A LOW
CONFIDENCE WINTER STORM WARNING LEVEL ACCUMULATION...AND DOESNT
START ACCUMULATING UNTIL THU NIGHT. SO WILL LEAVE ALONE FOR NOW.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
GFS KEEPS A TROF IN THE REGION THEN SHIFTS IT WEST LATE IN THE
PERIOD. TEMPERATURES SHOULD REMAIN BELOW NORMAL IN THIS PATTERN.
THE GFS ACTUALLY DRIES IT OUT A BIT TUESDAY AND WEDNESDAY AS IT IS
MORE PROGRESSIVE WITH THE TROF AND HAS NORTHERLY FLOW ALOFT AND WITH
THE DRYING BY TUESDAY. EUROPEAN KEEPS THE TROF AND THEN CLOSED
UPPER LOW WEST OF REGION THROUGH WEDNESDAY WITH MORE SOUTHWESTERLY
FLOW AND WETTER CONDITIONS. AS HAS BEEN TREND RECENTLY...THE MODELS
HAVE LARGE DISAGREEMENT IN LATER PERIODS. WITH THE UNCERTAINTY DID
NOT ALTER GRIDS ALL THAT MUCH AND KEPT IN NEAR CLIMATOLOGICAL
PRECIPITATION CHANCES. SHOULD AT LEAST BY SHOWERY WITH COLD AIR
ALOFT SUNDAY AND MONDAY. LESS CONFIDENT IN LATER PERIODS.
GK
&&
.AVIATION...EXPECT ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS
AFTERNOON AS INSTABILITY INCREASES. EXPECT MAINLY TO OCCUR IN
MOUNTAINS AND HAVE VICINITY THUNDERSTORMS AT HAILEY. EXPECT VFR
CONDITIONS TO PREDOMINATE THROUGH THURSDAY. EXPECT MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS THURSDAY AS COLD FRONT APPROACHES. EXPECT
WINDS IN THE 15 TO 25 KNOT RANGE AT IDAHO FALLS AND POCATELLO
THROUGH EARLY EVENING TONIGHT AND 15 TO 30 KNOTS ON THURSDAY AT
BYI...PIH AND IDA.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 22, 2:40 AM MST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
340 AM MDT WED APR 22 2009
IDZ017>025-031-032-230945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
340 AM MDT WED APR 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. THE BEST CHANCE WILL BE IN THE HIGHER ELEVATIONS.
LITTLE TO NO PRECIPITATION IS ANTICIPATED...WITH GUSTY DOWNBURST
WINDS POSSIBLE WITH THE STRONGER SHOWERS/STORMS. THE THREAT OF
SMALL HAIL IS LOW AT THIS POINT IN TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE HEADING INTO THE
WEEKEND. THERE IS THREAT OF THUNDERSTORMS AGAIN ON THURSDAY INTO
THE EVENING HOURS FOR AREAS EAST OF THE CENTRAL MOUNTAINS. THERE
IS A THREAT FOR MORE ORGANIZED AND STRONGER STORMS THURSDAY.
EXPECT LOCALLY HEAVY DOWNPOURS AND SMALL HAIL WITH SOME OF THIS
ACTIVITY. WHERE THE LOWER LEVELS OF THE ATMOSPHERE REMAIN DRIER,
GUSTY DOWNBURST WINDS ARE POSSIBLE. AT THIS TIME...THE THREAT OF
SEVERE WEATHER REMAINS LOW. COLDER AIR WILL MOVE BACK INTO EASTERN
IDAHO WITH HIGHS DROPPING BACK INTO THE 40S AND 50S FOR THE LOWER
ELEVATIONS WITH SOME 20S AND 30S RETURNING TO THE MOUNTAINS. WITH
AN ACTIVE WEATHER PATTERN TRYING TO DEVELOP...THE THREAT OF
PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK.
SNOWMELT WILL CONTINUE OVER THE NEXT 24 TO 48 HOURS...BEFORE
COLDER TEMPERATURES WILL LIKELY SLOW DOWN THE PROCESS.
HOWEVER...ANY RAIN OR SNOW THAT FALLS COULD ADD TO ALREADY SLOWLY
RISING RIVERS AND STREAMS. CURRENT PRECIPITATION AMOUNTS ARE NOT
FORECAST TO BE TERRIBLY HIGH INTO THIS WEEKEND. RIVER AND STREAM
FORECASTS ARE NOT CALLING FOR ANY FLOODING THROUGH THIS WEEKEND.
YOU SHOULD STILL BE CAREFUL AROUND ANY RIVERS OR STREAMS THAT
APPEAR HIGH AND RUNNING FASTER THAN USUAL.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Thunderstorm Wind, Blaine
- When
- April 22, 6:35 PM MST to 6:50 PM MST
- Where
- Blaine County, 3 mi S of Bellevue
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 43.427, -114.270
Wind gusts from a thunderstorm estimated at 65 mph which downed trees in Gannett Canyon.
Thunderstorm Wind, Blaine
- When
- April 22, 6:45 PM MST to 6:55 PM MST
- Where
- Blaine County, 9 mi NE of Hailey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.612, -114.193
Thunderstorm wind gusts of 60 mph reported 9 miles northeast of Hailey.
Thunderstorm Wind, Blaine
- When
- April 22, 6:55 PM MST to 7:05 PM MST
- Where
- Blaine County, Hailey
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 43.520, -114.320
The Blaine County Emergency Manager reported several tree limbs down in the city of Hailey. This occurred along with downed power lines and roof damages to residences.
Thunderstorm Wind, Butte
- When
- April 22, 8:00 PM MST to 8:20 PM MST
- Where
- Butte County, Arco
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $4,000
- Reported by
- Mesonet
- Coordinates
- 43.630, -113.300
The Arco mesonet site measured 63 mph wind gusts from a thunderstorms. Several trees were blown over in the city of Arco and the wind destroyed a large plate glass window in a flower shop.
Thunderstorm Wind, Butte
- When
- April 22, 8:20 PM MST to 8:27 PM MST
- Where
- Butte County, 25 mi E of Arco
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.630, -112.800
Sixty-five mph wind gust recorded 25 miles east of Arco.
Thunderstorm Wind, Butte
- When
- April 22, 8:25 PM MST to 8:31 PM MST
- Where
- Butte County, 27 mi ENE of Arco
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.779, -112.801
Sixty-four mph wind measured 27 miles east northeast of Arco.
Thunderstorm Wind, Jefferson
- When
- April 22, 8:30 PM MST to 8:40 PM MST
- Where
- Jefferson County, 12 mi SSW of Terreton
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.669, -112.522
Thunderstorm Wind, Butte
- When
- April 22, 8:30 PM MST to 8:45 PM MST
- Where
- Butte County, 1 mi NE of Howe
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.790, -112.986
Trained spotter measured 67 mph wind gust near Howe.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in South Carolina, April 22 to 28, 2009$40 million · 1 event
- Hail and Damaging Winds in Kansas, April 22, 20091.75 in hail · 23 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20095 events
- Hail and Damaging Winds in Kansas, April 22 to 23, 20091 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 22, 20093 events
- Hail in North Carolina, April 22, 20091 in hail · 2 events
- Hail in Minnesota, April 22, 20090.88 in hail · 2 events
- Flood in Illinois, April 22, 20091 event
- Hail in North Carolina, April 22, 20091.75 in hail · 1 event
- Wildfire in South Carolina, April 22 to 26, 20091 event
- Hail in Maryland, April 22, 20090.75 in hail · 1 event
- Hail in Virginia, April 22, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167962, 167963, 167965, 167966, 167969, 167974, 167975, 167976.